Drought, Childress
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Childress forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Drought conditions continued to improve over the entire region through the month of April. Childress, Cottle, and King Counties all remained in D2 (Severe) or greater.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions continued to improve over the entire region through the month of April. Childress, Cottle, and King Counties all remained in D2 (Severe) or greater. Only a sliver of D4 (exceptional) drought remained over Cottle County. Several rounds of precipitation through the month led to above normal rainfall amounts. Rainfall ranged from 200 to 300 percent of normal over the Rolling Plains in the primary drought areas. Agricultural impacts were greatly improved due to the wet weather. Furthermore, wildfire conditions were minimal due to an overall green up of fuels and a lack of windy days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:48 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1148 PM CDT TUE MAR 31 2015 .AVIATION... WEAK UPPER TROUGH PASSING EARLY TO THE SOUTH WITH A WEAK SURFACE TROUGH ROLLING PLAINS. STRONGER WESTERLY FLOW ALOFT WEDNESDAY WILL PULL SURFACE TROUGH BACK TO THE WEST AND WILL LEAD TO GUSTY AFTERNOON SOUTHWEST WINDS KLBB AND KPVW...SOUTHERLY WINDS KCDS. SURFACE DRY-LINE EXPECTED TO DEVELOP JUST EAST OF KCDS LATE WEDNESDAY. VFR DOMINATING. RMCQUEEN .PREV DISCUSSION... /ISSUED 335 PM CDT TUE MAR 31 2015/ SHORT TERM... NOT MUCH OF A CUMULUS FIELD YET THIS AFTN WITH VISIBLE IMAGERY SHOWING SOME WEST OF LUBBOCK TOWARD BOTH CLOVIS AND HOBBS. ENVIRONMENT IS ONE THAT IS WEAKLY FORCED WITH THE MAIN LIFT ASSOCIATED WITH A LOW OVER THE GULF OF CALIFORNIA OCCURRING OVER NERN SONORA AND NRN CHIHUAHUA. AT THE SFC A WEAK LOW REMAINS ACROSS THE SOUTH CENTRAL PANHANDLE BUT WILL LIFT SLOWLY NORTH WITH TIME. DRY AIR HAS WORKED INTO AREAS TO THE WEST AND SOUTHWEST OF THE LOW WHILE MODEST SOUTH WINDS HELPING KEEP LOW TO MID 50S DEW POINTS ACROSS THE SRN ROLLING PLAINS. MEANWHILE A FIELD OF THICK CIRRUS HAS BEGUN TO MOVE OVER THE SRN PART OF THE FCST AREA AND SHOULD CONTINUE TO SPREAD TO THE NORTHEAST THRU THE EVENING. MESOANALYSIS SHOWS MLCAPE LINGERING NEAR VALUES OF 1500 J/KG SERN ZONES ALTHOUGH CIN ON THE ORDER OF 50-100 J/KG. REAL DOUBT HOW MUCH THE CAP WILL BE ERODED WITH THE THICKENING CIRRUS AS WELL AS THE DIURNAL HALT TO TEMP INCREASE NOT TOO FAR AWAY. WITH OBVIOUS WEAK FORCING HARD TO SEE MUCH IN THE WAY OF CONVECTIVE ACTIVITY...IN LINE WITH RECENT HI-RES RUNS. BEST CHANCE FOR PRECIP TO REACH THE GROUND WILL BE SERN ZONES AND WILL LIMIT SLIGHT CHANCE MENTION TO THAT AREA THIS EVENING. AS THE LOW MOVES OUT ACROSS SW TEXAS TONIGHT COULD SEE SOME SHOWER OR THUNDER ACTIVITY MOVE INTO THE SERN ZONES AND WILL KEEP THAT MENTION AS WELL. WEDNESDAY SHOULD SEE A BETTER DEFINED DRYLINE MOVE EASTWARD ACROSS THE FCST AREA TO A LOCATION NEAR THE CAPROCK ESCARPMENT BY MID- AFTN...BUT AGAIN QUALITY OF MOISTURE AND ABILITY TO ERODE THE CAP THE BIGGEST QUESTIONS ATTM. BETTER INDICATIONS FOR THUNDER DEVELOPMENT FURTHER NORTH FROM THE ERN PANHANDLE NWD INTO THE CNTL HIGH PLAINS WITH THE PASSING OF AN UPPER TROUGH. TEMPS WILL BE WARM AGAIN...IN LINE WITH HIGH TEMPS THIS AFTN. LONG TERM... DRY CONDITIONS SHOULD PREVAIL WEDNESDAY EVENING IN WAKE OF THE PREVIOUSLY MENTIONED UPPER DISTURBANCE. DEEP WESTERLY FLOW WILL SET UP FOR THURSDAY AHEAD OF A SHORTWAVE TROUGH MOVING OUT OF THE GREAT BASIN TOWARD THE FOUR CORNERS REGION...SUBSEQUENTLY PRIMING A DRY...HOT...AND WINDY DAY. BASE OF THIS FEATURE REMAINING NEAR OR WEST OF THE FRONT RANGE THROUGH PEAK HEATING WILL KEEP WIND SPEEDS AT BAY COMPARED TO A POSITIONING NEAR WESTERN KANSAS BY MID-LATE AFTERNOON...BUT SPEEDS STILL LOOK TO BE IN THE 15-25 MPH RANGE. THIS STRONG DOWNSLOPE FLOW AND INSOLATION SHOULD ALLOW TEMPERATURES TO RISE INTO THE 80S AND 90S AS CRITICAL FIRE WEATHER CONDITIONS TAKE SHAPE /PLEASE SEE FIRE WEATHER SECTION BELOW/. 4 CORNERS SYSTEM WILL PASS NORTH OF THE TEXAS PANHANDLE EARLY FRIDAY...DRIVING A COLD FRONT THROUGH THE REGION. NORTHERLY WINDS OF NEAR 15-20 MPH...SOME LOW STRATUS...AND COOLER TEMPERATURES MAINLY IN THE 60S LOOK TO BE THE IMPACTS FROM THIS SYSTEM AS DEEP LAYER MOISTURE LOOKS FAR TOO ANEMIC TO WARRANT PRECIPITATION CHANCES. WINDS WILL VEER SOUTHERLY SATURDAY AS RETURN FLOW ATTEMPTS TO DEVELOP LOCALLY WITH AT LEAST SOME DEGREE OF BACKING FLOW ALOFT. KEPT A SLIM MENTION OF STORMS IN THE ROLLING PLAINS AND FAR SOUTHEASTERN PANHANDLE SATURDAY NIGHT/EARLY SUNDAY WITH A POTENTIAL EMBEDDED DISTURBANCE APPROACHING IN THE INCREASING SOUTHWESTERLY FLOW...BUT MAY BE ABLE TO EVENTUALLY PULL THIS ALTOGETHER UNLESS A BETTER SIGNAL COMES OUT IN SUBSEQUENT SHIFTS. FLOW WILL FURTHER BACK/STRENGTHEN SUNDAY DOWNSTREAM OF A PACIFIC NORTHWEST UPPER LOW AS SURFACE TROUGHING IN THE FRONT RANGE LIKELY KEEPS THE DRYLINE EAST OF THE ROLLING PLAINS. WILL THEREFORE MAINTAIN A DRY FORECAST BEYOND SUNDAY FOR NOW AS TEMPERATURES WARM BACK INTO THE 80S FOR EARLY NEXT WEEK. A FRONTAL BOUNDARY MAY THEN ATTEMPT TO PUSH INTO THE SOUTH PLAINS AROUND MIDWEEK. FIRE WEATHER... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP WEDNESDAY AFTERNOON WEST OF THE CAPROCK ESCARPMENT AS MINIMUM RELATIVE HUMIDITY VALUES FALL INTO THE MID TEENS WITH SOUTHWEST WINDS OF 10-15 MPH. THURSDAY WILL LIKELY BRING CRITICAL FIRE WEATHER CONDITIONS ACROSS MOST OF THE CAPROCK WITH ELEVATED TO CRITICAL CONDITIONS IN THE ROLLING PLAINS AS WARMER AND WINDIER CONDITIONS TAKE SHAPE. WILL CONTINUE TO MONITOR TRENDS AND ASSESS POTENTIAL FOR A FIRE WEATHER WATCH. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 47 85 47 82 / 10 0 0 0 TULIA 53 86 50 83 / 10 10 10 0 PLAINVIEW 53 86 50 84 / 10 10 0 0 LEVELLAND 53 86 51 87 / 10 0 0 0 LUBBOCK 55 87 54 88 / 10 10 0 0 DENVER CITY 54 85 52 85 / 10 0 0 0 BROWNFIELD 54 85 52 87 / 10 0 0 0 CHILDRESS 58 89 57 86 / 20 10 10 0 SPUR 57 87 57 90 / 20 10 0 0 ASPERMONT 61 87 64 92 / 20 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 535 AM CDT TUE MAR 31 2015 TXZ021>044-011045- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 535 AM CDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH PLAINS AREA THIS AFTERNOON. A FEW STORMS MAY BE SEVERE...MAINLY ACROSS THE EASTERN ROLLING PLAINS. LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND GUSTS OF 60 MPH OR SO ARE POSSIBLE WITH STORMS IN THIS AREA. ELSEWHERE...THUNDERSTORM WIND GUSTS TO 50 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER IS EXPECTED ACROSS MUCH OF THE CAPROCK ON WEDNESDAY. THE HEIGHTENED FIRE DANGER WILL EXPAND TO INCLUDE MUCH OF THE ROLLING PLAINS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN THE ROLLING PLAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT TUE MAR 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FUNNEL CLOUD 2 ESE PADUCAH 34.00N 100.27W
03/31/2015 COTTLE TX SKYWARN SPOTTER
FUNNEL OBSERVED BY A FIRE DEPARTMENT SPOTTER 2 MILES
EAST-SOUTHEAST OF PADUCAH. OBSERVER REPORTED HE OBSERVED
FOR 1.5 MINUTES AND DID NOT SEE CONTACT WITH THE GROUND.
&&
EVENT NUMBER LUB1500058
MCQUEENThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567106, 567107, 567108.